Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 463, NWS North Platte, NE

September 21, 2008Garden County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Sep 21, 2008, 4:58 PM MDT for Garden County, Nebraska. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 21, 2008, 4:58 PM MDT (22:58 UTC)
Expired
Sep 21, 2008, 5:45 PM MDT
In force
47 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

County Garden County, NE

The radar

The North Platte radar (KLNX), 169 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.0 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2008-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 299 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2008-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
299 J/kg
Mixed-layer CIN
-204 J/kg
Mixed-layer LCL
1033 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 212258
SVRLBF
NEC069-212345-
/O.NEW.KLBF.SV.W.0463.080921T2258Z-080921T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
458 PM MDT SUN SEP 21 2008

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL GARDEN COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 545 PM MDT

* AT 454 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 10 MILES SOUTHWEST OF TRALNOR LAKE...OR 22 MILES
  SOUTH OF ALLIANCE...AND MOVING EAST AT 28 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES SOUTH OF TRALNOR LAKE BY 510 PM MDT...
  6 MILES NORTH OF RICHARDSON LAKE BY 515 PM MDT...
  CRESCENT LAKE NWR BY 530 PM MDT...
  DEER LAKE BY 545 PM MDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4187 10268 4193 10268 4188 10223 4152 10239
      4162 10264 4173 10265 4174 10267 4180 10268
      4180 10269 4187 10269
TIME...MOT...LOC 2258Z 281DEG 24KT 4179 10270

$$

13
2 follow-up statements
000 
WWUS53 KLBF 212323
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
623 PM CDT SUN SEP 21 2008

NEC069-212345-
/O.CON.KLBF.SV.W.0463.000000T0000Z-080921T2345Z/
GARDEN NE-
524 PM MDT SUN SEP 21 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR CENTRAL GARDEN COUNTY...

AT 520 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED NEAR TRALNOR LAKE...OR 26 MILES SOUTHEAST OF
ALLIANCE...MOVING EAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CRESCENT LAKE NWR BY 540 PM MDT...
  DEER LAKE BY 545 PM MDT...

LAT...LON 4187 10268 4193 10268 4188 10223 4152 10239
      4162 10264 4173 10265 4174 10267 4180 10268
      4180 10269 4187 10269
TIME...MOT...LOC 2324Z 282DEG 25KT 4179 10253

$$

13
000 
WWUS53 KLBF 212345
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
645 PM CDT SUN SEP 21 2008

NEC069-212354-
/O.EXP.KLBF.SV.W.0463.000000T0000Z-080921T2345Z/
GARDEN NE-
544 PM MDT SUN SEP 21 2008

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GARDEN COUNTY WILL 
EXPIRE AT 545 PM MDT...

THE STORM WHICH HAD PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LIMITS. BRIEF HEAVY RAINFALL AND POSSIBLY SOME SMALL HAIL AND WIND 
GUSTS TO 45 MPH WILL BE POSSIBLE AS THIS STORM MOVES THROUGH 
NORTHEASTERN GARDEN COUNTY. 

LAT...LON 4187 10268 4193 10268 4188 10223 4152 10239
      4162 10264 4173 10265 4174 10267 4180 10268
      4180 10269 4187 10269
TIME...MOT...LOC 2344Z 282DEG 25KT 4176 10235

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 2:23 PM MDT, 2 hours 35 minutes earlier.

Area forecast discussion, Sep 21, 2:23 PM MDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
323 PM CDT SUN SEP 21 2008

.SYNOPSIS...
MOST OF SHOWERS FROM THIS MORNING THOUGH MID AFTN HAVE LIFTED INTO
SCTRL SD. CLEARING AND DESTABILIZATION IN SERN WY AND WRN PNHDLE
HAVE CONTRIBUTED TO ISOLATED TSRA.

&&

.DISCUSSION...
FORECAST CHALLENGE REMAINS POPS AND COVERAGE TONIGHT AND SEVERE
THREAT. MODELS ARE IN POOR AGREEMENT WITH RESULTING QPFS. GIVEN
CURRENT DEVELOPMENT TO OUR WEST...EXPECT ISOLATED TO WIDELY
SCATTERED COVERAGE. A FEW SEVERE POSSIBLE DUE TO FAVORABLE 40-50KTS
DEEP LAYER SHEAR AND SB CAPES UP TO 1000J/KG ACROSS OUR WEST. AREAS
WEST OF VTN THROUGH OGA STILL MOST FAVORABLE FOR A FEW SEVER THROUGH
EARLY EVENING.

OVERNIGHT BOUNDARY LAYER MOISTURE FURTHER DEEPENS WITH STRATUS TO
BECOME EXTENSIVE EAST OF LBF THROUGH VTN. THE SURFACE TROUGH WILL
POSITION ITSELF ACROSS CNTRL PNHDL BY AFTN WHERE DEEPER
MOISTURE AND INCREASING SHEAR WILL LEAD TO A BETTER DAY FOR STORM
DEVELOPMENT. BETTER SURFACE HEATING WITH HIGHS IN THE MID 80S WILL
LEAD TO GREATER DESTABILIZATION BY LATE AFTERNOON FOR THUNDERSTORMS
TO FORM ALONG THE TROUGH AND MOVE EAST AS A STRONGER DISTURBANCE
LIFTS NORTHEAST THROUGH THE EVENING. AREAS NORTH OF HIGHWAY 2 WILL
HAVE A BETTER CHANCE FOR SEVERE THUNDERSTORM DEVELOPMENT AND
COVERAGE.

TUESDAY THE SYSTEM WILL KICK EAST WITH A MORE ZONAL PATTERN FOR DRY
CONDITIONS AND A COOL OFF INTO THE UPPER 70S. THIS MAY NOT LAST LONG
HOWEVER AS NAM AND GFS POSITION A WARM FRONT ACROSS THE NEBR/KS
STATE LINE LATE TUESDAY NIGHT WHICH LIFTS NORTH WEDNESDAY. HAVE
INSERTED SLIGHT CHC POPS SOUTH OF I80 LATE TUESDAY NIGHT THEN
FURTHER NORTHWARD ACROSS SERN HALF OF FA WEDNESDAY AND WEDNESDAY
EVENING.

THURSDAY THROUGH SUNDAY...DRY FCST AS WEAK UPPER RIDGE INFLUENCE AND
AN UPPER TROUGH APPROACHING BY SUNDAY. 80S TO PREVAIL THU AND FRI
COOLING DOWN INTO THE UPPER 70S BY SAT AND SUN.

&&

.AVIATION...

GUSTY SOUTH WINDS CONTINUE AHEAD OF SHORT WAVE TROUGH...WHICH WILL
PUSH ACROSS THE REGION LATE TOMORROW. CURRENT FORECAST IS VFR INTO
TOMORROW...HOWEVER LOW CONFIDENCE BOTH TAF SITES WILL REMAIN VFR
THROUGH THE PERIOD. UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE
AREA THIS EVENING/OVERNIGHT AND HAS THE POTENTIAL TO PRODUCE MVFR
CIGS/VSBY SHRA/TSRA. TIMING OF SCT STORMS MAKE IT DIFFICULT TO
PINPOINT A TIME OF OCCURRENCE. FEEL IT IS BETTER TO AMEND WHEN/IF
STORMS WILL ARRIVE AT THE TERMINAL SITES. WOULD GIVE KVTN A HIGHER
CHANCE OF DROPPING INTO THE MVFR CATEGORY THAN KLBF...AS STORMS WILL
BE MOVING NORTHEAST...AFTER INITIATING OVER N CO AND WY.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

KAR/MM
Hazardous weather outlook, Sep 21, 2:55 PM MDT, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
355 PM CDT SUN SEP 21 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-222100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
355 PM CDT SUN SEP 21 2008 /255 PM MDT SUN SEP 21 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

AN ACTIVE SEVERE WEATHER DAY IS STILL POSSIBLE WITH ISOLATED TO
PERHAPS SCATTERED SEVERE THUNDERSTORMS DEVELOPING ACROSS THE
PANHANDLE OF NEBRASKA THIS EVENING. THEN STORMS WOULD SPREAD EAST
ACROSS WESTERN NEBRASKA.

SEVERE STORMS...IF THEY DEVELOP...THIS EVENING WILL BE CAPABLE OF
LARGE HAIL AND WIND DAMAGE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN AS A
STALLED OUT COLD FRONT ACROSS NORTH CENTRAL NEBRASKA ACTS AS A
FOCUS FOR SCATTERED SEVERE THUNDERSTORMS CAPABLE OF LARGE HAIL AND
WIND DAMAGE DURING THE LATE AFTERNOON. THE AREA OF GREATEST
CONCERN IS ALONG AND NORTH OF INTERSTATE 80 AND MOISTURE WILL BE
SUFFICIENT FOR INTENSE RAINFALL RATES WITH STRONGEST STORMS IN
ADDITION TO THE THREAT OF SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND AGAIN MONDAY
EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

MASEK

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 4:21 PM MDTSevere Thunderstorm WarningLBFBlaine, Custer, Logan, Thomas39 min
Sep 21, 5:03 PM MDTSevere Thunderstorm WarningLBFBlaine, Logan, Thomas42 min
Sep 21, 5:19 PM MDTSevere Thunderstorm WarningLBFFrontier, Lincoln26 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.